Acid Blocking Medications Can Cause Fractures, Infections and Swelling of the Extremities
Auto Beauty Business Culture Dieting DIY Events Fashion Finance Food Freelancing Gardening Health Hobbies Home Internet Jobs Law Local Media Men's Health Mobile Nutrition Parenting Pets Pregnancy Products Psychology Real Estate Relationships Science Seniors Sports Technology Travel Wellness Women's Health

Acid Blocking Medications Can Cause Fractures, Infections and Swelling of the Extremities

There are lots of over-the-counter medications to treat acid reflux. While they are quite effective for treating heartburn, they do have some serious side effects. If you are taking medications that block acids from forming in the stomach for long periods of time, you might be at risk for developing fractures. Other side effects common to acid blocking medications are swelling of the extremities. You can experience swelling in the arms, hands, and in your feet and legs.

There are lots of over-the-counter medications to treat acid reflux.  While they are quite effective for treating heartburn, they do have some serious side effects.  If you are taking medications that block acids from forming in the stomach for long periods of time, you might be at risk for developing fractures. Other side effects common to acid blocking medications are swelling of the extremities.  You can experience swelling in the arms, hands, and in your feet and legs.

How do acid blocking medications work? 

Acid blocking medications are also known as protein pump inhibitors (PPIs). PPIs have a lower than normal pH level.  They are alkaline, and the inside of our stomachs have a higher pH due to the acids that live there.  The alkaline base of the acid reducing medications actually neutralizes the acids in the stomach. These drugs are designed to stop the acid pumps in the stomach from forming digestive juices. 

How do acid blocking medications cause fractures?

Taking protein pump inhibitors over a long period of time can cause the integrity of your bones to weaken. This happens because of what happens in the stomach.  PPIs are like low dose poisons in the stomach that decreases the normal acid in the stomach.  When the normal acid activity in the stomach is neutralized by PPIs, malabsorption of calcium and vitamin D can occur.  When the bones get starved of calcium and Vitamin D, they become weak and can fracture easily. A simple fall can end up with a broken hip. The weight of your spinal column upon itself can cause compression fractures. Accidentally turning your foot over can create a broken ankle.

How do acid blocking medications cause infections?

People taking PPIs for long periods may also be prone to frequent infections.  Due to the altered activity in the stomach, the overall health of your organs can be compromised. Bacteria and fungi can get into circulation and be pumped around to the different organ systems in your body. You might notice thrush on your tongue, and frequent urinary tract infections. You may also have frequent sinus and respiratory infections. PPIs can even put individuals at risk for ulcers, stomach cancer and heart problems.

How do acid blockers cause swelling of the extremities?

If you notice that your feet, ankles, arms, wrists and hands are swollen and you are taking acid blocking medications, your swelling is probably caused by the medication you are taking. Protein pump inhibitors interfere with the normal absorption of proteins. When the absorption of proteins is compromised, you will have an osmotic shift of water in the body. The bodily fluids will seek the lowest points in the body which are the legs, feet, wrists and hands.

If you are popping these PPIs each day and you have noticed frequent infections, swelling and broken bones, you need to talk to your doctor.  You could be at risk for fractures, stomach cancer, heart failure and serious infections because the acid reducing medications have destroyed your body’s natural defense against these conditions.

Note: This Factoid is 100% original: Checked by Paper Rater

Sources:

Refluxdefense.com

Nymedicalnutrition.com

Need an answer?
Get insightful answers from community-recommended
experts
in Digestive Health on Knoji.
Would you recommend this author as an expert in Digestive Health?
You have 0 recommendations remaining to grant today.
Comments (6)

Hi Very good article.

Charlene, knowing you for so long, I am so glad we have your expertise and such good information to depend on!!! Voted!! xoxoxo

An educational piece!

Very informative!

as much as possible, i refrain from taking drugs because of the ill-effect of it

Ranked #3 in Digestive Health

Useful information on acid blocking medications. Thank you Charlene. Hope to avail your support and friendship.

ARTICLE DETAILS
RELATED ARTICLES
RELATED CATEGORIES
ARTICLE KEYWORDS